Atrial Flutter vs Atrial Tachycardia with AV block
- 1Jul 13, '12 by ChaseZI am a BSN student currently working as a monitor tech (Also an EMT). Lately I have noticed that many providers (Medics, RNs and even some MDs) just label any rhythm with multiple P waves Atrial Flutter. The way I was taught was to distinguish between Atrial Flutter and Atrial Tachycardia with Av block. Does anyone else do this? Or is it just irrelevant to most providers except for cardiologist. Or maybe most people are not taught to distinguish the two just to make things easier. Anyway here is a break down of how I distinguish the two: Atrial tach w/ block : regular or irregular rhythm containing multiple distinct P waves per QRS. If there is variable block some QRS may only have a single P wave at times but usually a wandering PR interval. The atrial rate is 150-250. Atrial flutter: Usually regular rhythm contain multiple p waves per QRS however not distinct p waves, usually "sawtooth" or F waves. Atrial rate 250-400. Maybe I am off on my interpretation of this but that Is how I understand it. I am assuming in the pre-hospital world it would not make much of a difference and would be treated the same however in the hospital I would think it should be indentifed and is usually missed. Any input?
- 10,583 Visits
- 0Jul 14, '12 by Susie2310I am interested in your question, although I am not qualified to answer it. These are my thoughts though:
I don't have an answer as to why one would label any rhythm with multiple P waves A-flutter.
I am also not understanding why your being taught to distinguish between A-flutter and A-tach with AV Block would particularly assist you in determining if a rhythm is A-flutter (I'm not suggesting that there isn't a good reason you are being taught this, just that I can't figure out for myself what it could be). Perhaps an experienced critical care nurse can offer some insight (I am not a critical care nurse). From studying ACLS AHA Provider Manual 2011 and AHA online pre-course prep, as far as I can understand the rhythms you mention are quite different from each other, albeit they are both tachycardic rhythms.
- 4Jul 14, '12 by LetsChillQuote from missnurse01I would have to agree here, for sure. If we are talking about indistinguishable fast rhythms, most cardiologists are not so interested in the strip that they really care exactly what every 6 second strip indicates (because some folks' rhythms change that frequently). They mostly care if the patient is symptomatic (low BP, diaphoretic, chest pain, dizzy) or not.We often have cardiologists not know exactly what many funky rhythms are, and most only care if they have a b/p. If vent rate is high sometimes they give meds to slow it down to diagnose, but no one seems to treat differently
Unknown fast rhythms here would get amio/cardizem/metoprolol/combo of these. Unless the pt is obviously symptomatic then you go with Adenosine. Period. Once you get the rhythm slow enough to distinguish it, more specific treatment can begin. If you can't get the rate down with all these meds and the pt is having chest pain and is SOB and diaphoretic, what do you do? Whats that red cart over there for?
Remember that Atrial Tach and SVT (supraventricular meaning above the ventricle...isn't the atrium up there?) are extremely similar and are thus treated similarly. Atrial flutter is just a few atrial spasms away from atrial fibrillation, and the two rythms are treated nearly the same.
Now, if you have a pt that truly has atrial tach with a 3:2 block, for example, the pt most likely has some dig toxicity. You probably won't see this rhythm too much (good to know, but, for most practices, not widely diagnosed) bc dig levels are checked often in the hospital for pts on dig and Digibind is quickly given if labs are critical, but this is also fairly rare.
If the pt is on digoxin (without a recent lab level) and is having atrial tach with block (without PMHx atrial flutter, so not to confuse things), you will be able to proudly notify the cardiologist and give your SBARecommendation of a dig level, renal panal, mag and then perhaps Digibind.
Keep on learning 'yall!
- 0I am talking more about rhythms with a cotrolled ventricular rate as apposed to indistinguishable SVT rhythms. As far as people calling anything with multiple p waves A Flutter, I think if is just a lack of understanding of the patho involved in various rhythms (ie A flutter being a reentry loop in the atria vs accelerated firing of the SA node in A tach) . Not that they should know, to most people it really is not a concern as they just focus on identifying the basic rhythms and recognizing potentially fatal arrhythmias. I am not trying to knock on ER nurses but it seems I get these mix ups a lot. The other day I had an ER nurse report that a patient was " A flutter in the 40's"......turned out to be some beautiful 2nd degree type II. Here is an example. When in ER the rhythm had a 1:1 P:QRS but with a varying PRI, they called it Sinus Rythm. Once on our cardiac floor, the nurse noticed the 2:1 block and called it A Flutter. I personally charted it as Atrial tach with a variable AV block (Looks almost like an underlying Wenckeback). Not saying I am correct, just my interpretation, I am still fairly new. http://i204.photobucket.com/albums/b...8/a176fbd0.jpg Letschill, good point on the dig toxicity, I also think it is common in patients wil valvular disease.
- 0Jul 15, '12 by LetsChillFor sure there is a block and I'd have to agree that it is definitely not atrial flutter. HR is in the 80s so not slow. Most blocks are treated similar. Watch for pauses, bradycardia, pt symptoms. You go Atropine, pace, Dopamine gtt.
In nursing and medical practice, the charted rhythm is far less important than the patient. I'm sure that's obvious but in school the focus is learning the small differences according to the book. Atropine, pace, Dopamine gtt!
Keep on learning y'all!
- 1Thanks for the input! I also just noticed you are from Saint Louis as well. Even if this patient went bradycardiac I think I would be hesitant to give atropine. Atropine will Increasing firing of the SA node leading to an increase the atrial rate potentially worsening the block while not guaranteeing any increase in AV condition. I think it could potentially have the opposite effect and cause the ventricular rate to slow? Just a guess. Some advanced blocks are rate dependent and will actually resolve with a controlled atrial rate and become disassociated with an increasing rate. Jumping right to pacing may be a better option if they were symptomatic Brady?
- 0Jul 15, '12 by Susie2310As I mentioned, I am not a critical care or ER nurse, but I have studied ACLS and 12 lead EKG's. I am certainly not an expert though. I find it difficult to comment on: 1) The rhythm the ER nurse reported, which then turned out to be something else 2) The rhythm in the ER that they called Sinus rhythm and was subsequently called A-Flutter by the nurse on the cardiac floor. I am not sure if you are referring to the ER nurse and the cardiac nurse interpreting the same 6 second strip differently, or if you are referring to apparent changes in rhythm that appeared on different strips. Let's Chill mentioned that some peoples rhythms change frequently. I feel I would need to see the strips myself before I could offer my opinion.
The defining criteria on the EKG for A-Flutter, Type II Second-Degree AV Block, Sinus Rhythm, and A-Tach with AV block, are quite different as I understand them.
- 0Sorry I only have the single strip so I do not know if the patient's rhythm changed during transfer or not. However there were at times that the rhythm would appear to be 1:1 so I would not be surprised if it was called Sinus based off that. Atrial tach w/ block and Atrial Flutter can be very similar in presentation.